Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 89, NWS Mobile, AL

April 27, 2023Perry County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 27, 2023, 4:42 AM CDT for Perry County, Stone County, Mississippi. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2023, 4:42 AM CDT (09:42 UTC)
Expired
Apr 27, 2023, 5:30 AM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 94 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 5:12 AM CDTHAIL 12 Ene Rogers Lake, MSSKYWARN SPOTTER REPORTS QUARTER HAIL ROUGHLY 6 MILES SE OF POPLARVILLE IN STONE COUNTY, MS.
Apr 27, 5:12 AM CDTHAIL 1.755 Nne Rogers Lake, MSSEPARATE SKYWARN SPOTTER REPORTED GOLF BALL HAIL JUST WEST OF PERKINSTON, MS.
Apr 27, 5:33 AM CDTHAIL 1Perkinston, MSSOCIAL MEDIA REPORT WITH PICTURES OF QUARTER HAIL IN PERKINSTON, MS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS54 KMOB 270942
SVRMOB
MSC111-131-271030-
/O.NEW.KMOB.SV.W.0089.230427T0942Z-230427T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
442 AM CDT Thu Apr 27 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Perry County in southeastern Mississippi...
  Stone County in southeastern Mississippi...

* Until 530 AM CDT.

* At 441 AM CDT, a severe thunderstorm was located 5 miles southeast
  of Poplarville, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Wiggins and Perkinston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3091 8934 3091 8914 3108 8915 3112 8909
      3076 8894 3068 8934
TIME...MOT...LOC 0941Z 250DEG 25KT 3076 8949 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL
1 follow-up statement
050 
WWUS54 KMOB 271018
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
518 AM CDT Thu Apr 27 2023

MSC111-131-271030-
/O.CON.KMOB.SV.W.0089.000000T0000Z-230427T1030Z/
Perry MS-Stone MS-
518 AM CDT Thu Apr 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHWESTERN PERRY AND STONE COUNTIES...

At 517 AM CDT, a severe thunderstorm was located 7 miles west of
Perkinston, or 8 miles southwest of Wiggins, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Wiggins and Perkinston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3088 8934 3091 8922 3091 8914 3095 8914
      3099 8904 3076 8894 3068 8934
TIME...MOT...LOC 1017Z 251DEG 23KT 3081 8926 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 8:07 PM CDT, 8 hours 35 minutes earlier.

Area forecast discussion, Apr 26, 8:07 PM CDT, 8 hours 35 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
807 PM CDT Wed Apr 26 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 807 PM CDT Wed Apr 26 2023

VFR conditions early this evening, becoming MVFR by around 27/03z,
then periods of IFR (perhaps even LIFR) overnight as low clouds
and fog develops. Scattered showers and a few thunderstorms will
also reduce ceilings and visibilities at times overnight. Some of
the high-resolution guidance continues to bring a band of storms
toward the coast as early as 11z with showers and storms expected
throughout the morning and afternoon. Some of the storms on
Thursday possibly becoming strong to severe. Winds generally light
southeast to south, becoming more southerly by late Thursday, and
also stronger. More variable and gusty winds near showers and
storms. /12

&&

.PREV DISCUSSION... /issued 410 PM CDT Wed Apr 26 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tonight)
Issued at 210 PM CDT Wed Apr 26 2023

Warm, tranquil day on tap for most of the area with temperatures
soaring into the upper 70s to low 80s at this hour. A few storms
have developed across northwest Florida as of 18z as the warm front
lifts north out of the Gulf and across the panhandle. Expect an
increasing trend in convective coverage throughout the afternoon
with the scattered storms predominantly impacting northwest Florida
(north of the beaches) first before sliding into south-central
Alabama as the warm front lifts north. Steering flow remains weak,
so minor/nuisance flooding is somewhat of a concern this afternoon
as storms move slow and continue to back build and repeatedly move
over the same locations. Given a subtle shortwave moving across the
region, warm front sliding overhead, ample instability, and a rather
straight/unidirectional hodograph, we can't rule out a few strong to
severe storms over the next few hours with hail and gusty winds
being the main threats. Convection should lift out of the area early
this evening with a brief dry period expected overnight. Given the
increasing moisture levels overnight, patchy fog will be a concern
after midnight along the coast. Fog will spread further inland and
become fairly widespread in the pre-dawn hours before the next batch
of storms enter the area from the west in the short term. 07/mb

SHORT TERM...
(Thursday through Friday night)
Issued at 210 PM CDT Wed Apr 26 2023

An active weather day is expected for Thursday with the potential
of severe weather across the area.

An upper low currently moving across the TX Panhandle, will move
east into the Lower MS Valley on Thursday. Forcing will begin to
overspread the region tomorrow morning as favorable upper level
jet dynamics move into the area. The best forcing appears to move
into the western parts of the area between 7-10am and spreads east
through the morning into the afternoon hours. A consensus of the
CAM guidance suggests that a complex of storms will approach from
the west and enter southeast MS by mid morning. In addition, a
marine warm front will be draped close to the coast and this will
also serve as a focus for thunderstorm development as the forcing
increases. How this convection evolves as it moves east across
the region is a bit uncertain. However, deep layer shear will be
favorable at 40-50 kt with MLCAPES rising to 1000-2000 J/kg along
and south of the marine front (highest along the I-10 corridor).
Instability will be generally less than 1000 J/kg further inland
any may not even reach 500 J/kg north of Hwy 84. This all suggests
the potential for severe thunderstorms, especially across the
southern half of the area with the greatest threat along and south
of I-10. In addition, forecast soundings reveal that the best
instability and shear will be present in the mid levels with mid
level lapse rates near 7 C/km. This favors robust updrafts and the
potential for developing significant cold pools that could
enhance the damaging wind threat (potentially resulting as a
longer lasting squall line.) Given the favorable shear in the -10
to -30C layer, we will also have to watch for the potential of
large hail, although that is more uncertain.

The tornado potential is also uncertain. The mere fact that we
will have a marine boundary draped across the area is of concern
as that alone will enhance low level shear. However, the
uncertainty comes in what the strength of the 925-850mb flow will
be. Model consensus currently suggests the 850mb flow will
struggle to reach 30 kt and if that is the case, then low level
shear will be marginal to support a more substantial tornado
threat. However, if a slightly stronger low level flow develops,
then the tornado concern increases. Again, the vicinity of the
I-10 corridor will the be area to watch for the greatest tornado
potential.

The best window for severe timing will generally start around 9am
across SE MS and end across the eastern zones by 5pm. The greatest
overall threat will be from late morning to mid afternoon as the
storm complex moves east to west across the area.

We will also have to monitor for the threat of flash flooding,
especially across the urban I-10 corridor. Given the presence of
the marine front, we will likely see a widespread 1-3" of rain,
with isolated areas of 4-6" possible. This will fall in a rather
short duration, which will enhance the potential for areas of
flash flooding.

As this complex moves east of our area by early Thursday evening,
we will likely see an overall break in significant precip given
airmass stabilization. However, we have to keep a mention of
isolated to scattered precip for the night given the cold front
will still be to our west and the possibility of weak perturbations
moving through the base of a broad trough. The threat of isolated
to scattered storms will persist generally along and east of I-65
on Friday with chances gradually diminishing in the afternoon.
34/JFB

LONG TERM...
(Saturday through Wednesday)
Issued at 210 PM CDT Wed Apr 26 2023

An active weather pattern will continue into this weekend as a
potent shortwave dives southeast out of the intermountain west
and pivots east across the Gulf Coast. There are still discrepancies
on the timing of this shortwave, however, guidance has started to
get a little closer based off the 12z runs. As the main shortwave
moves east across TX on Saturday, we may see a lead shortwave
eject northeast ahead of it. The GFS is the most robust with this,
but the ECMWF is now beginning to show a similar setup. If this
occurs, forcing will quickly overspread the area by Saturday
afternoon. The main shortwave quickly moves east by Saturday
night, further enhancing deep layer atmospheric lift across the
region. There will be a warm front located either over our coastal
waters or close to the coast. Given the upper level support, a
surface low will likely develop along the frontal zone and quickly
move east. The precise location of this low and the proximity of
the warm front to land areas will be a main factor in determining
our severe threat. At this point, it appears that the best overlay
of instability and deep layer shear will be just to the east of
the area as the 850mb low level jet quickly ramps up to our east
Saturday night into Sunday morning. However, any northward and
westward shift in these features would favor a greater severe
weather threat over our local area. Regardless, numerous to
widespread showers and thunderstorms are likely to develop across
the area, especially by Saturday afternoon and Saturday night.
Rain chances have been increased on this forecast and additional
increases are likely in subsequent forecasts. Just how long the
greater storm coverage will persist into Sunday is more
questionable. The ECMWF would support storms developing under the
cold core of the upper low moving across us while other guidance
is quicker to shift precip east of us. For now, we will maintain
40-50% rain chances for Sunday morning with chances diminishing
from west to east in the afternoon.

A drier and cooler pattern is expected for early next week in the
wake of the aforementioned system. A large scale trough will
become anchored over the eastern states, resulting in a dry
northwesterly flow across our region. Slightly below to near
normal temperatures are expected Mon-Wed with pleasant humidity
values. 34/JFB

MARINE...
Issued at 210 PM CDT Wed Apr 26 2023

Winds will continue to turn southeasterly in the wake of a warm
front that lifted north and out of the Gulf earlier today. Expect an
increasing trend in the winds on Thursday as the wind turns southerly
ahead of the next round of storms. Exercise Caution headlines may
be required Thursday night for the offshore Gulf waters. A light
to moderate onshore flow will continue through Saturday, shifting
westerly to northwesterly on Sunday and Monday. 07/mb

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      66  76  66  83  61  80  63  75 /  30  90  50  20  10  60  50  40
Pensacola   68  76  68  80  65  77  65  75 /  10  90  50  40  10  60  60  50
Destin      68  77  69  79  68  79  68  77 /   0  90  50  40  10  60  70  50
Evergreen   62  78  63  84  59  82  60  77 /  20  90  50  30  10  60  60  50
Waynesboro  63  75  61  81  57  79  58  72 /  20  90  40  10  10  50  50  40
Camden      61  77  61  82  56  79  59  73 /  30  90  50  20  10  40  50  40
Crestview   64  80  64  85  62  84  62  80 /   0  90  50  50  10  60  70  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:20 PM CDTSpecial Weather StatementMOBWayne40 min
Apr 27, 5:28 AM CDTSevere Thunderstorm WarningMOBGeorge, Perry, Stone47 min
Apr 27, 6:01 AM CDTTornado WarningMOBGeorge, Stone17 min
Apr 27, 6:10 AM CDTSevere Thunderstorm WarningMOBGeorge, Stone50 min
Apr 27, 6:13 AM CDTSpecial Weather StatementMOBPerry47 min
Apr 27, 6:36 AM CDTSevere Thunderstorm WarningMOBGeorge39 min
Apr 27, 8:36 AM CDTSpecial Weather StatementMOBStone39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.